Texas, 2008

High Wind in Texas, April 20, 2008

April 20, 2008 · NWS MAF · 1 event in 1 county or zone

Moderately strong mid-level atmospheric flow resulted in increased westerly winds across the Guadalupe Mountains. Generally, winds increased in the morning and died off by evening.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Moderately strong mid-level atmospheric flow resulted in increased westerly winds across the Guadalupe Mountains. Generally, winds increased in the morning and died off by evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 20, 2:46 AM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 20, 2:46 AM MST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
446 AM CDT SUN APR 20 2008

.DISCUSSION...
A LARGE CUTOFF LOW WILL REMAIN OVER THE NORTHWEST CONUS/SOUTHWEST
CANADA THROUGH MIDWEEK...WHICH WILL KEEP THE FORECAST AREA UNDER
SOUTHWEST FLOW ALOFT.  THE RESULTING SOUTHWESTERLY FLOW AT THE
SURFACE WILL KEEP TEMPERATURES WELL ABOVE NORMAL THROUGH TUESDAY AND
KEEP THE MAIN EMPHASIS ON FIRE WEATHER AS DRY AIR CONTINUES TO
RESIDE OVER THE AREA.  MID LEVEL WINDS BEHIND A SHORTWAVE TROUGH
TO TRAVERSE THE AREA TODAY APPEAR STRONG ENOUGH FOR HIGH WINDS IN
THE GUADALUPE MOUNTAINS.  ALTHOUGH WIND SPEEDS WILL BE MARGINALLY
STRONG...THINK THE SUBSIDENCE BEHIND THE WAVE WILL RESULT IN A LOW
END HIGH WIND EVENT.  THEREFORE...WILL ISSUE A HIGH WIND WARNING
FOR THE GUADALUPE MOUNTAINS FROM 20/18Z UNTIL 21/00Z.

ALTHOUGH LOW LEVEL MOISTURE WILL PUSH NORTH ACROSS THE PERMIAN BASIN
THE NEXT FEW DAYS...IT APPEARS THE FIRST CHANCE OF ANY SHOWERS AND
THUNDERSTORMS WILL BE TUESDAY AFTERNOON OVER THE EXTREME EASTERN
CWA.  THERE WILL BE A BETTER CHANCE OF THUNDERSTORMS WEDNESDAY AS
A SHORTWAVE TROUGH WELL WEST OF THE BAJA PENINSULA THIS MORNING
BECOMES ENTRAINED IN THE FLOW ALOFT AND TRAVERSES THE AREA THEN.
HEIGHT FALLS AHEAD OF THIS SYSTEM WILL KEEP LOW LEVEL FLOW BACKED
AND ALLOW LOW LEVEL MOISTURE TO REMAIN OVER THE CWA.  THE WAVE
WILL ALSO BE ACCOMPANIED BY AN UPPER LEVEL SUBTROPICAL JET...IF
NOT A FRONTAL BOUNDARY AT THE SURFACE TO PROVIDE A FOCUS FOR STORM
DEVELOPMENT.  THE DETAILS WILL HAVE TO BE REFINED IN SUBSEQUENT
FORECASTS...BUT THIS APPEARS TO BE OUR BEST SHOT AT PRECIPITATION
THROUGH THE FORECAST PERIOD.

HAVE COOLED TEMPERATURES WEDNESDAY...PARTICULARLY OVER THE PERMIAN
BASIN...DUE TO THE FRONTAL BOUNDARY AND CHANCE OF RAIN.  SAID
FRONTAL BOUNDARY WILL PROBABLY GET SHUNTED TO THE EAST RAPIDLY AS
THE UPPER FEATURE PASSES BY WITH CONTINUED ABOVE NORMAL TEMPERATURES
THURSDAY.  THE NORTHWEST CONUS CUTOFF LOW IS PROGGED TO EJECT
EASTWARD ACROSS THE NORTHERN/CENTRAL PLAINS THURSDAY AND FRIDAY
WHICH WILL SEND A COLD FRONT SOUTH THROUGH THE AREA FRIDAY.  AT
THIS POINT...NOT SURE THE FRONT WILL PUSH THROUGH THE ENTIRE
AREA...SO LEFT ABOVE NORMAL TEMPERATURES OVER SOUTHWEST TEXAS
FRIDAY AND COOLED SOUTHEAST NEW MEXICO AND THE PERMIAN BASIN FOR
NOW.  IF THE FRONT PUSHES SOUTH MORE AGGRESSIVELY AS THE LATEST
ECMWF DEPICTS...TEMPERATURES WILL HAVE TO BE COOLED FURTHER BOTH
FRIDAY AND SATURDAY AREAWIDE.  CHANCES OF RAIN APPEAR SLIM
THURSDAY INTO NEXT WEEKEND DUE TO WEAK UPPER RIDGING PROGGED TO
TAKE OVER FRIDAY AND SATURDAY.  THIS WILL ALSO HAVE TO MONITORED
AS MODELS SEEM TO BE TRYING TO DEVELOP A CUTOFF LOW UNDER SAID
WEAK UPPER RIDGE.  WHETHER THIS WEAK UPPER FEATURE TRANSLATES IN
FROM THE PACIFIC OR IS PINCHED OFF FROM AN EXTRATROPICAL SYSTEM
REMAINS TO BE SEEN.

&&

.FIRE WEATHER...
EXTENSIVE HIGH CLOUD COVER...AND SURFACE WINDS OF 5 TO 10 MPH...WERE
KEEPING TEMPERATURES UP MOST LOCATIONS THIS MORNING. THIS..ALONG
WITH DRY AIR OVER THE HIGHER TERRAIN...WAS RESULTING IN POOR
RECOVERY MOST AREAS.  SOUTHWEST WINDS WILL PICK UP THIS MORNING...
INCREASE TO AROUND 20 MPH OR GREATER ALONG AND NORTH OF A VAN
HORN...DAVIS MOUNTAINS...PERMIAN BASIN LINE AND RESULT IN CRITICAL
FIRE WEATHER CONDITIONS IN THESE AREAS FROM LATE THIS MORNING
THROUGH EARLY THIS EVENING.  MINIMUM AFTERNOON RH/S WILL PLUMMET
TO THE SINGLE DIGITS MOST LOCATIONS AS TEMPERATURES WARM WELL
ABOVE NORMAL. THEREFORE...WILL KEEP THE RED FLAG WARNING GOING
FOR THE ABOVE AREAS WHERE THE HIGHER WIND SPEEDS ARE EXPECTED...
ALONG WITH VERY HIGH TO EXTREME FIRE DANGER.

LOW LEVEL MOISTURE WILL MOVE NORTH OVER THE LOWER TRANS PECOS...
EASTERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS TONIGHT.  AT
LEAST GOOD RECOVERY IS EXPECTED IN THESE AREAS...WITH POOR TO FAIR
RECOVERY TO THE WEST.  SOUTHWEST WINDS WILL AGAIN INCREASE MONDAY
OVER THE VAN HORN AREA...GUADALUPE MOUNTAINS AND SOUTHEAST NEW
MEXICO PLAINS...AND A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THESE
AREAS FROM 21/15Z UNTIL 22/03Z.  DRY AIR WILL PUSH EASTWARD ACROSS
THE PERMIAN BASIN BY MONDAY AFTERNOON WITH MOST LOCATIONS SEEING
MINIMUM AFTERNOON RH/S OF 10 PERCENT OR LESS.  HOWEVER...WIND SPEEDS
ACROSS THE MARFA PLATEAU...DAVIS MOUNTAINS...BIG BED REGION...
PERMIAN BASIN AND LOWER TRANS PECOS ARE NOT EXPECTED TO BE 20 MPH OR
GREATER FOR AN EXTENDED PERIOD OF TIME AND A FIRE WEATHER WATCH WILL
NOT BE ISSUED FOR THESE AREAS.

RECOVERY MONDAY NIGHT WILL BE MUCH THE SAME AS SUNDAY NIGHT.
ALTHOUGH MINIMUM RH/S TUESDAY AFTERNOON WILL BE MUCH THE SAME AS
SUNDAY AND MONDAY...WIND SPEEDS AT THIS TIME DO NOT APPEAR TO BE
STRONG ENOUGH FOR CRITICAL FIRE WEATHER CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              93  57  93  58  /   0   0   0   0
CARLSBAD NM                89  49  90  50  /   0   0   0   0
DRYDEN TX                  93  62  95  66  /   0   0   0   0
FORT STOCKTON TX           97  58  95  59  /   0   0   0   0
GUADALUPE PASS TX          83  51  83  51  /   0   0   0   0
HOBBS NM                   88  49  89  49  /   0   0   0   0
MARFA TX                   85  40  85  45  /   0   0   0   0
MIDLAND INTL AIRPORT TX    92  55  92  55  /   0   0   0   0
ODESSA TX                  92  54  92  58  /   0   0   0   0
WINK TX                    96  53  97  54  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 10 AM THIS MORNING TO 10 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING FROM NOON TODAY TO 6 PM MDT THIS AFTERNOON FOR
     THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.

     FIRE WEATHER WATCH FROM 9 AM TO 9 PM MDT MONDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 11
     PM CDT /10 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     ANDREWS...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
     HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...REAGAN...
     REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN
     HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING FROM NOON TODAY TO 6 PM MDT THIS AFTERNOON FOR
     THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.

     FIRE WEATHER WATCH FROM 10 AM CDT /9 AM MDT/ TO 10 PM CDT /9 PM
     MDT/ MONDAY FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS...
     VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

77/67
Hazardous weather outlook, Apr 20, 2:39 AM MST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
439 AM CDT SUN APR 20 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-210945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
439 AM CDT SUN APR 20 2008 /339 AM MDT SUN APR 20 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND
EVENING ACROSS THE GUADALUPE AND DAVIS MOUNTAINS...SOUTHEASTERN NEW
MEXICO...UPPER TRANS PECOS...PERMIAN BASIN...AND WESTERN LOW ROLLING
PLAINS. SOUTHWEST WINDS 20 TO 25 MPH ARE EXPECTED ACROSS WEST TEXAS
AND 25 TO 35 MPH THROUGH SOUTHEASTERN NEW MEXICO. VERY HIGH TO
EXTREME FIRE DANGER IS EXPECTED. A RED FLAG WARNING IS IN EFFECT
FROM 11 AM UNTIL 10 PM CDT.

A HIGH WIND WARNING IS ALSO IN EFFECT FROM NOON UNTIL 6 PM MDT FOR
THE GUADALUPE MOUNTAINS.  STRONG WEST WINDS OF 35 TO 45 MPH WITH
GUSTS NEAR 65 MPH ARE EXPECTED. MOTORISTS TRAVELING THROUGH THE PASS
SHOULD USE CAUTION...ESPECIALLY IF DRIVING A HIGH PROFILE VEHICLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED AGAIN ON MONDAY IN
SOUTHEASTERN NEW MEXICO AND THE GUADALUPE MOUNTAINS. RELATIVE
HUMIDITY VALUES WILL DROP TO NEAR 5 PERCENT ALONG WITH 20 TO 25
MPH WINDS. A FIRE WEATHER WATCH IS IN EFFECT FROM 9 AM UNTIL 9 PM
MDT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
April 20, 4:00 AM MST to 7:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
AWOS

Strong winds up to 68 mph were experienced in the Guadalupe Mountains. This event began before sunrise and lasted until just after sunset.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105688.